Thursday, January 2, 2014

Metronidazole in ED Patients with Alcohol on Board

A 35-year-old patient presents to your emergency department with complaints of right upper quadrant abdominal pain and nausea that has persisted for the past three days. He states that he came "straight to the ED after having just stepped off the plane" upon arriving back in the States from a week-long vacation in Mexico. He also states that he consumed quite a few alcoholic beverages on his flight home to help "stave off" some of the pain. You confirm this to be the case indeed, as his serum ethanol level is 243 mg/dL. After a number of diagnostic tests are conducted, you determine that the patient has diverticulitis. You would like to initiate broad-spectrum antimicrobial therapy, and you find that the patient has a penicillin allergy. Because of this, you decide to order levofloxacin and metronidazole as empiric therapy.

Do you see anything wrong with this picture?

Probably not...at first glance.

However, delving deeper into this, you are essentially administering metronidazole to a patient in the ED with alcohol on board (AoB). We do know that there is a well-touted interaction associated with metronidazole in patients who consume alcohol, and in the community setting, patients are advised to not consume alcohol for the duration of therapy and for at up to 48 to 72 hours after completion of therapy. The interaction is associated with a disulfiram-like reaction that is characterized by symptoms of facial flushing, tachycardia, heart palpitations, nausea, and vomiting. It is thought to occur as a result of the inhibitory activity of metronidazole on hepatic alcohol dehydrogenase, which prevents the metabolism of ethanol, resulting in accumulation of acetylaldehyde and leading this reaction to take place.

The discovery of this interaction occurred in the 1960s, at a time when metronidazole was actually considered as a possible treatment option for patients with alcohol abuse. However, since that time, there have been scant concrete and controlled studies that have evaluated the true incidence of this phenomenon. The authors of this study provide a comprehensive review of case reports, and in most of the cases, no further explanations or supporting data were provided to conclude that the interaction occurred in these patients other than the development of signs and symptoms consistent with this reaction. The authors also make reference to another study that demonstrated the opposite of this phenomenon occurred when tested using laboratory techniques- that is, metronidazole was shown to decrease the synthesis of acetylaldehyde.

This actually led to another set of investigators to determine the effects of metronidazole in healthy human volunteers with AoB. A double-blind, placebo-controlled study was carried out in 12 male subjects who received a five-day course of either of metronidazole or placebo followed by a weight-based challenge of ethanol (0.4 g/kg). Blood samples of ethanol and acetaldehyde were collected at predetermined time points, and assessments of vital signs, physical examination, and clinical signs and symptoms of disulfiram-like reaction in study subjects were conducted. None of the subjects exhibited any signs and symptoms consistent with this reaction, and blood acetaldehyde concentrations were not found to be elevated in the presence of metronidazole with AoB.

So going back to our ED patient with AoB who has an order for metronidazole: Can it be safely administered? Should an alternative treatment be recommended? The answer is certainly up for debate. I think we ought to be more cognizant of this phenomenon in our ED patients who do present with AoB. However, one should bear in mind that although this interaction has been touted to be the case for several years, there is lack of substantial evidence in the literature to demonstrate the actual incidence and clinical significance of this reaction; let alone the fact of whether inhibition of hepatic alcohol dehydrogenase is the culprit of this reaction in the first place.

3 comments:

  1. Great post Nadia. Something I never even thought to consider but will at least be on the lookout for in the future. I'm curious as to how this question even came about? Also, can you confirm that disulfiram & medication that cause disulfiram-like reactions inhibits "aldehyde dehydrogenase" & not "alcohol dehydrogenase". Thanks & brillant post!!!

    ReplyDelete
  2. Thank you for your feedback. Excellent questions. The topic came up quite randomly in a conversation I had with a fellow EM pharmacist. The more we discussed the topic, the more I began to question whether even our ED staff would be able to potentially recognize such an interaction should it occur during such a patient's visit in the ED. As I looked into the mechanism of the interaction and the (lack of) supporting literature behind it, the more astounded I became about this as a potential interaction (or not). As far as your question regarding inhibition of aldehyde dehydrogenase by other agents, the following is an excellent review article highlighting the interaction and clinical relevance: http://www.ncbi.nlm.nih.gov/pubmed/22544865

    ReplyDelete
  3. Just was asked this question for a patient with AoB and colitis by an EM Attending, went to this post, grabbed the references and gave evidence to what I was telling them. Thanks Nadia!

    Mark Culver

    ReplyDelete